Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 17, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 6, 2008, 5:31 PM MST for Graham County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2008, 5:31 PM MST (00:31 UTC)
- Expired
- Jul 6, 2008, 6:15 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Graham County, AZ
The radar
The Tucson radar (KEMX), 141 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2855 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 070031 SVRTWC AZC009-070115- /O.NEW.KTWC.SV.W.0017.080707T0031Z-080707T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 531 PM MST SUN JUL 6 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF SAFFORD... * UNTIL 615 PM MST * AT 527 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF SAFFORD OR NEAR PIMA...AND MOVING NORTHEAST AT 8 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3301 10964 3278 10964 3280 10989 3298 10989 TIME...MOT...LOC 0030Z 214DEG 7KT 3290 10978 $$ CS
2 follow-up statements
000 WWUS55 KTWC 070103 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 603 PM MST SUN JUL 6 2008 AZC009-070115- /O.CON.KTWC.SV.W.0017.000000T0000Z-080707T0115Z/ GRAHAM AZ- 602 PM MST SUN JUL 6 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR CENTRAL GRAHAM COUNTY... AT 601 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PIMA...OR 12 MILES NORTHWEST OF SAFFORD...MOVING NORTHWEST AT 5 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3301 10964 3278 10964 3280 10989 3298 10989 TIME...MOT...LOC 0102Z 214DEG 7KT 3295 10984 $$ CS
000 WWUS55 KTWC 070115 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 615 PM MST SUN JUL 6 2008 AZC009-070125- /O.EXP.KTWC.SV.W.0017.000000T0000Z-080707T0115Z/ GRAHAM AZ- 615 PM MST SUN JUL 6 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY HAS EXPIRED... THE THUNDERSTORMS HAS WEAKENED AND MOVED NORTH OF THE AREA. LAT...LON 3301 10964 3278 10964 3280 10989 3298 10989 TIME...MOT...LOC 0103Z 214DEG 7KT 3295 10984 $$ CS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:42 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 6, 1:42 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 142 PM MST SUN JUL 6 2008 .SYNOPSIS...AVAILABLE MOISTURE COMBINED WITH DAYTIME HEATING WILL GENERATE ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THE NEXT FEW DAYS. HIGH TEMPERATURES WILL BE RUNNING NEAR NORMAL FOR JULY THROUGH THE WEEK. A BROAD AREA OF HIGH PRESSURE ALOFT WILL RESULT IN A STRONGER EAST TO SOUTHEAST STEERING FLOW BY LATE IN THE WEEK. THIS SHIFT IN THE PATTERN WILL BRING AN INCREASE IN THUNDERSTORM ACTIVITY BY THURSDAY. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS WEAK HIGH PRESSURE EXTENDING FROM EXTREME SOUTHEAST ARIZONA/NORTHERN MEXICO TO NORTHERN TEXAS AND SW OKLAHOMA. MEANWHILE...A TROUGH OVER NEVADA IS MOVING EAST AND WILL MAKE ITS WAY INTO THE PLAINS ON MONDAY. IR AND VISIBLE SATELLITE IMAGERY INDICATE THAT THE SOLID DECK OF MID LEVEL CLOUDS OVER A LARGE PORTION OF MY FORECAST AREA THIS MORNING HAS ERODED. CURRENT SATELLITE IMAGES SHOW A FAIRLY TYPICAL MONSOON DAY WITH BUILDS UPS OVER THE MOUNTAINS. THIS MORNINGS KTWC SOUNDING WITHOUT MODIFICATION SHOWED A PWAT OF 1.64 INCHES...A LIFTED INDEX OF MINUS 8 AND A CAPE OF AROUND 3400 J/KG. MODIFYING THE SOUNDING USING T=100TD=57 YIELDS A PW OF 1.55 INCHES...A LIFTED INDEX OF MINUS 6 AND A CAPE OF AROUND 1600 J/KG ASSUMING THE PARCEL IS LIFTED FROM THE SURFACE. THE MEAN TEMP LIFTING METHOD YIELDS A CAPE OF AROUND 1400 J/KG. WINDS IN THE COLUMN WERE ALMOST NON-EXISTENT WITH VERY WEAK FLOW FROM AROUND 700-375MB. WITH THAT SAID...EXPECT THE STORMS THAT DO DEVELOP TODAY TO BE MAINLY HEAVY RAINERS WITH LITTLE MOVEMENT OR PERHAPS A SLOW DRIFT TO THE WEST. MODELS INDICATE THE HIGH WILL MOVE FARTHER EAST AS THE TROUGH WHICH IS CURRENTLY OVER NEVADA CONTINUES TO PUSH EAST REACHING THE CENTRAL PLAINS AND DRAPED ACROSS NEW MEXICO BY MONDAY. AS THIS OCCURS A DOUBLE CENTERED HIGH WILL SET-UP WITH ONE HIGH PRESSURE CELL OVER THE PACIFIC WATERS AND EXTENDING INTO NW ARIZONA ON TUESDAY. THE OTHER HIGH WILL BE CENTERED OVER THE DIXIE STATES AND EXTENDING BACK INTO WEST TEXAS. BETWEEN THESE TWO HIGH CELLS WILL RESIDE A COL OVER NEW MEXICO. THIS CONFIGURATION WILL PERSISTS FOR A FEW DAYS PROVING A LOW END CHANCE OF POPS FOR MOST LOCATIONS WITH HIGHER CHANCES OVER MOUNTAIN TOPS. BY LATE NEXT WEEK....BOTH THE GFS AND ECMWF SHOW AN INVERTED TROUGH MOVING WEST THROUGH NORTHERN MEXICO ON THURSDAY AND EVENTUALLY INTO THE DESERT SOUTHWEST ON FRIDAY. THIS WILL LIKELY ENHANCE STORM DEVELOPMENT LATE IN THE WEEK AND INTO THE WEEKEND. I THEREFORE INCREASED RAIN CHANCES FOR THIS PERIOD...BUT PERHAPS NOT ENOUGH. SUBSEQUENT SHIFTS WILL HAVE AMPLE TIME TO MASSAGE THE FORECAST BASED ON FRESH MODEL RUNS. HIGHS THROUGH THE PERIOD WILL REMAIN AT OR SLIGHTLY BELOW NORMAL. LOWS WILL REMAIN SEVERAL DEGREES ABOVE NORMAL THROUGH THE FORECAST PERIOD. && .FIRE WEATHER...HIGH PRESSURE ALOFT WILL REMAIN CENTERED NORTHWEST OF US THROUGH THE MIDDLE OF NEXT WEEK. FLOW AROUND THIS HIGH WILL RESULT IN A DAILY CYCLE OF AFTERNOON AND EVENING THUNDERSTORMS. A FAIRLY ACTIVE PERIOD LOOKS TO BE IN STORE FOR SOUTHERN ARIZONA THIS WEEK AS ADDITIONAL MOISTURE COUPLED WITH SOME DISTURBANCES MOVING INTO THE AREA FROM MEXICO LATE IN THE WEEK AND INTO THE WEEKEND. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG...ERRATIC...AND GUSTY WINDS. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z MON...WHERE WINDS WILL BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE GUSTS TO AROUND 35 KTS. THE MAIN FOCUS WITH STORMS THIS AFTERNOON AND EVENING WILL BE HEAVY RAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 5:11 PM MST | Areal Flood Advisory | TWC | Graham | 94 min |
| Jul 6, 6:19 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 41 min |
| Jul 6, 6:47 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Jul 6, 6:47 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 88 min |
| Jul 6, 7:34 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 116 min |
| Jul 6, 8:28 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 107 min |
| Jul 6, 10:12 PM MST | Areal Flood Advisory | TWC | Pima, Pinal, Santa Cruz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.